Tolerating emotionMon, Apr 21st 2008
Thank you for giving your time to review this question. Eight months ago I attempted suicide because I felt I could not deal with intensely threatening feelings of attachment (not sexual attraction) toward my male therapist (very competent, no complaints). I didn't want to talk about it with him and terminated therapy. These emotions felt intolerable as I am normally a very independent woman. I did not expect to feel this way and have never been suicidal before. I am aware of the dynamics of attachment difficulties and transference. My childhood was traumatic and I was diagnosed wtih PTSD by my therapist. I often have episodes of intense emotion - sadness and grief - that come over me suddenly & sudden flashes of anger I can't explain which makes me feel quite depressed. When this happens my perspective becomes narrowed, I feel very detached from my life and people I love and feel suicidal. This can be quite frightening. My question is: is it possible to have "emotional flashbacks" and was my attachment to this therapist a manifestation of that (because it felt so threatening)? Part of me would like to go back and talk to him about this as it is unresolved and still upsetting but the rest of me is afraid of not being able to control these feelings. I have spent time since then developing a support network, which has helped somewhat. Thanks again for your time.
THE ANSWER TO THIS QUESTION WILL NOT BE DISPLAYED UNTIL YOU HAVE INDICATED YOUR AGREEMENT WITH THE DISCLAIMER PRINTED JUST BELOW. CLICK THE 'I AGREE' BUTTON TO AGREE TO THESE TERMS AND SEE THE RESPONSE.
- Dr. Schwartz responds to questions about psychotherapy and mental health problems, from the perspective of his training in clinical psychology.
- Dr. Schwartz intends his responses to provide general educational information to the readership of this website; answers should not be understood to be specific advice intended for any particular individual(s).
- Questions submitted to this column are not guaranteed to receive responses.
- No correspondence takes place.
- No ongoing relationship of any sort (including but not limited to any form of professional relationship) is implied or offered by Dr. Schwartz to people submitting questions.
- Dr. Schwartz, Mental Help Net and CenterSite, LLC make no warranties, express or implied, about the information presented in this column. Dr. Schwartz and Mental Help Net disclaim any and all merchantability or warranty of fitness for a particular purpose or liability in connection with the use or misuse of this service.
- Always consult with your psychotherapist, physician, or psychiatrist first before changing any aspect of your treatment regimen. Do not stop your medication or change the dose of your medication without first consulting with your physician.